Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 24, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 23, 2007, 6:37 PM CDT for Allamakee County, Iowa. It was in force for 12 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2007, 6:37 PM CDT (23:37 UTC)
- Expired
- May 23, 2007, 6:49 PM CDT
- In force
- 12 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Allamakee County, IA
The radar
The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:40 PM CDT | HAIL 0.88 | 4 Ssw Dorchester, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 232336
SVRARX
IAC005-240000-
/O.NEW.KARX.SV.W.0024.070523T2337Z-070524T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
637 PM CDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ALLAMAKEE COUNTY IN NORTHEAST IOWA...
* UNTIL 700 PM CDT
* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR HANOVER...OR ABOUT 9 MILES NORTH OF
WAUKON...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HANOVER AROUND 635 PM...
COUNTY ROADS A 26 AND X 6 A AND DORCHESTER AROUND 640 PM...
NEW ALBIN AROUND 650 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4346 9132 4343 9134 4340 9137 4337 9138
4335 9144 4335 9160 4348 9160 4350 9159
4350 9128
$$
BROOKS1 follow-up statement
000
WWUS53 KARX 232349
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT WED MAY 23 2007
IAC005-232359-
/O.CAN.KARX.SV.W.0024.000000T0000Z-070524T0000Z/
ALLAMAKEE IA-
649 PM CDT WED MAY 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALLAMAKEE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.
LAT...LON 4346 9132 4343 9134 4340 9137 4337 9138
4335 9144 4335 9160 4348 9160 4350 9159
4350 9128
$$
BROOKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:00 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 23, 3:00 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT WED MAY 23 2007 .SHORT TERM...TONIGHT THROUGH SATURDAY FORECAST CONCERNS FOCUS ON THE PCPN CHANCES OVER THE NEXT COUPLE DAYS. A CLOSED 500 MB LOW WILL LIFT NORTH NORTHEAST OUT OF THE NORTHERN PLAINS TONIGHT...AS A 300 MB JET DRIVES IT NORTHWARD...TAKING THE BULK OF ITS ENERGY WITH IT. AT THE SFC THOUGH...A COLD FRONT WILL CONTINUE TO MAKE SLOW PROGRESS EAST...RESTING FROM EASTERN MN INTO WESTERN IA BY 12Z THU. THIS FRONT HAS BEEN SLOW TO MOVE THANKS TO A STRONG RIDGE OF HIGH PRESSURE OVER THE EASTERN 1/3RD OF THE NATION. ON THU THOUGH...A SHORTWAVE WILL SPIN THROUGH THE MEAN 500 MB TROUGH...ACROSS THE CENTRAL PLAINS AND INTO THE UPPER MISSISSIPPI RIVER VALLEY BY 00Z FRI. THIS WILL HELP COLLAPSE THE NORTHERN EXTENT OF THE RIDGE SOUTHWARD...AND PROD THE SFC FRONT EAST ACROSS THE REGION. CURRENTLY...LATEST 88-D IMAGERY INDICATES 2 AREAS OF PCPN. ONE ASSOCIATED AHEAD OF THE FRONT...GENERALLY RUNNING FROM NORTHWEST WI SOUTHWEST INTO WESTERN IA. THE OTHER...SMALLER AREA WAS LOCATED OVER WESTERN WI AND ASSOCIATED MORE WITH A WEAK UPPER LEVEL DISTURBANCE AND DIURNAL HEATING. THIS AREA SHOULD WEAKEN AND DIMINISH THIS EVENING...AS IT LOSES THE HEATING AND THE DISTURBANCE MOVES NORTHEAST. AHEAD OF THE FRONT THOUGH...THESE SHOWERS AND STORMS SHOULD CONTINUE AS LOW LEVEL MOISTURE STREAMS INTO THE BOUNDARY...AND UPPER LEVEL SHORTWAVE ENERGY ROTATES NORTHEAST ACROSS MN. AN AXIS OF 1000-2000 J/KG OF MUCAPE RUNS JUST AHEAD OF THE FRONT...WITH 30+ KT OF 0-3 KM WIND SHEAR IN THIS BAND. SO...SOME SEVERE WEATHER WILL BE POSSIBLE EARLY THIS EVENING WITH ANY OF THESE STORMS. ON THU...THE SFC FRONT LOOKS TO TRUDGE ACROSS THE FORECAST AREA DURING THE AFTERNOON HOURS. GOOD FRONTOGENETIC FORCING ALONG AND BEHIND THE FRONT...IN THE 900:600 MB LAYERS. INSTABILITY WILL BUILD AHEAD OF IT...WITH MUCAPES UP TO 1000 J/KG...ALTHOUGH IF THERE ENDS UP BEING LESS CLOUDS THE INSTABILITY WOULD BE HIGHER. THE WIND SHEAR LOOKS TO BE AMPLE BOTH ALONG AND BEHIND THE FRONT...WITH THE 0-3 KM SHEAR UPWARDS OF 50 KTS. AS FOR SATURATION...THERE LOOKS TO BE A FOCUSED BAND OF MOISTURE TRANSPORT ON THE 850 MB SFC MOVING NORTHEAST INTO THE REGION THU AFTERNOON...ALONG AND BEHIND THE FRONT. RH FIELDS ALSO PLACE THE BEST SATURATION POST FRONT. WITH THE BETTER FORCING SIGNALS AND MOISTURE BEHIND THE FRONT...THE BEST PCPN CHANCES SHOULD ALSO COME BEHIND THE FRONT. ALTHOUGH THERE WON/T BE AS MUCH INSTABILITY TO TAP INTO BEHIND THE FRONT...THE STRONG WIND SHEAR WOULD CERTAINLY SUPPORT THE CHANCE FOR SOME SEVERE WEATHER ALONG THE BOUNDARY. THE FRONT WILL SLIDE OVER THE EASTERN GREAT LAKES BY FRIDAY MORNING...WITH THE PRECIPITATION THEREFORE EXITING EAST OF THE FORECAST AREA OVERNIGHT THU. A WEAK SFC HIGH WILL TRY TO SETTLE IN BEHIND THE FRONT. ON FRI NIGHT...ANOTHER SHORTWAVE TROUGH LOOKS TO SPIN ACROSS THE NORTHERN PLAINS...MOVING OVER NORTHERN MN SAT AFTERNOON. A SFC LOW AND COLD FRONT WILL DEVELOP IN RESPONSE TO THE UPPER LEVEL FORCING...ALSO MOVING OVER THE UPPER MISSISSIPPI RIVER VALLEY SAT AFTERNOON. MODELS IN SLIGHT DISAGREEMENT WITH THE SPEED OF THIS SYSTEM...WITH THE GFS PUSHING THE FRONT INTO WESTERN WI BY 00Z SUN...WHILE THE NAM HANGS IT OVER EASTERN MN AT THAT TIME. THE LATEST SREF WOULD SUPPORT THE NAM...ALTHOUGH THE PREVIOUS EC WOULD SIDE WITH THE GFS. WILL SPLIT THE DIFFERENCE FOR NOW. RH FIELDS WOULD PUT THE BEST SATURATION ALONG AND AHEAD OF THE FRONT IN THIS CASE...AND WOULD EXPECTED CONVECTION TO DEVELOP ALONG AND AHEAD OF THE FRONT AS IT MOVES ACROSS THE AREA. SO OVERALL...PRETTY GOOD CHANCES FOR SHOWERS/STORMS CONTINUE INTO SATURDAY...WITH FRI LOOKING LIKE MORE OF A DRY DAY. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY THE MODELS ARE POINTING TO A FAIRLY ACTIVE ZONAL PATTERN FOR THE END OF THE WEEKEND AND INTO NEXT WEEK...WITH A SHORTWAVE TROUGH MOVING ALONG THE CANADIAN/US BORDER. AT THE SFC...THE SAT FRONT WILL SLIDE EAST SAT NIGHT...BUT MAY LAY UP TO THE SOUTH...FROM WEST TO EAST...AND COULD BE A PLAYER IN OUR WEATHER FOR EARLY NEXT WEEK. ITS WITH THIS BOUNDARY THAT THE MODELS START TO SHOW THEIR DIFFERENCES...AS THE GFS SETS IT UP FROM THE CENTRAL PLAINS INTO CENTRAL ILL FOR MON NIGHT THROUGH TUES. WITH SOME SHORTWAVE ENERGY INTO IT...ALONG WITH FAVORABLE MOISTURE RETURN...BANDS OF SHOWERS/STORMS WOULD DEVELOP ALONG AND NORTH OF THE FRONT. THERE IS SOME HINT OF THIS IN THE ECMWF...BUT NOT AS ROBUST AS THE GFS. MORE DIFFERENCES THEN WITH A SHORTWAVE TROUGH SLATED TO MOVE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TUES. BY THIS TIME...BOTH MODELS DEVELOP AN AMPLIFIED RIDGE OVER THE WEST COAST...WITH THE EC DRIVING A SHORTWAVE TROUGH INTO THE NORTHERN PLAINS. THE GFS IS QUICKER WITH THIS FEATURE...MOVING IT INTO THE REGION BY THIS TIME. THE MREF WOULD SEEM TO LEAN MORE TOWARD THE GFS. SO...PRECIPITATION WILL PUSH OUT OF THE AREA SAT NIGHT...THEN THERE IS THAT POTENTIAL FOR AN OVERRUNNING/TRAINING STORM SETUP ON MON INTO TUES...ALTHOUGH THE BETTER CHANCES LOOK TO LIE TO THE SOUTH AT THIS TIME. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, May 23, 4:07 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 407 PM CDT WED MAY 23 2007 IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061- 241100- ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON- JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WINNESHIEK- 407 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA TONIGHT WELL AHEAD OF A SLOW MOVING COLD FRONT. AN ISOLATED SEVERE STORM IS POSSIBLE UNTIL ABOUT 9 PM OR 10 PM THIS EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE MOVES NORTH ALONG THE FRONT. NUMEROUS THUNDERSTORMS SHOULD OCCUR ACROSS THE ENTIRE AREA THURSDAY. SCATTERED STORMS ARE STILL EXPECTED TO OCCUR EAST OF THE MISSISSIPPI RIVER THURSDAY EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE WEATHER COULD OCCUR THURSDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY ACROSS THE ENTIRE AREA AS ANOTHER AREA OF LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE REGION. A FEW LINGERING THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY NIGHT AND SUNDAY ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN WITH THIS SYSTEM. SOME SEVERE STORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. A FEW THUNDERSTORMS MAY OCCUR TUESDAY AHEAD OF ANOTHER AREA OF LOW PRESSURE AND COLD FRONT. IT IS STILL TOO EARLY TO DISCERN THE SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT LOCALIZED ACTIVATION MAY BE NEEDED FOR A TIME THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON AND EVENING. ACTIVATION COULD ALSO BE NEEDED ON SATURDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-241100- BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- WABASHA-WINONA- 407 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA TONIGHT WELL AHEAD OF A SLOW MOVING COLD FRONT. A FEW SEVERE STORM ARE POSSIBLE UNTIL ABOUT 9 PM OR 10 PM THIS EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE MOVES NORTH ALONG THE FRONT. NUMEROUS THUNDERSTORMS SHOULD OCCUR ACROSS THE ENTIRE AREA THURSDAY. SCATTERED STORMS ARE STILL EXPECTED TO OCCUR EAST OF THE MISSISSIPPI RIVER THURSDAY EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE WEATHER COULD OCCUR THURSDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY ACROSS THE ENTIRE AREA AS ANOTHER AREA OF LOW PRESSURE AND A COLD FRONT MOVE ACROSS THE REGION. A FEW LINGERING THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY NIGHT AND SUNDAY ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN WITH THIS SYSTEM. SOME SEVERE STORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. A FEW THUNDERSTORMS MAY OCCUR TUESDAY AHEAD OF ANOTHER AREA OF LOW PRESSURE AND COLD FRONT. IT IS STILL TOO EARLY TO DISCERN THE SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS...MAINLY ALONG AND WEST OF A LINE FROM MONDOVI WISCONSIN TO NEW HAMPTON IOWA...SHOULD BE READY FOR ACTIVATION THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON AND EVENING. ACTIVATION COULD ALSO BE NEEDED ON SATURDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
In the hours before
Local storm report, May 23, 6:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST 2 N ORONOCO 44.19N 92.54W
05/23/2007 E55 MPH OLMSTED MN TRAINED SPOTTER
ALONG HIGHWAY 52 ON COUNTY LINE.
&&
SHEALocal storm report, May 23, 6:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
607 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST ORONOCO 44.16N 92.54W
05/23/2007 M38 MPH OLMSTED MN TRAINED SPOTTER
0554 PM TSTM WND GST 4 N BYRON 44.09N 92.65W
05/23/2007 M48 MPH OLMSTED MN TRAINED SPOTTER
&&
SHEALocal storm report, May 23, 6:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
609 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 M40 MPH OLMSTED MN BROADCAST MEDIA
MEASURED BY SCHOOL NET AT WILLOW CREEK MIDDLE SCHOOL.
REPORTED BY KIMT TELEVISION.
&&
SHEALocal storm report, May 23, 6:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 E48 MPH OLMSTED MN TRAINED SPOTTER
REPORTED ON NORTHWEST SIDE OF TOWN.
0611 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 E40 MPH OLMSTED MN TRAINED SPOTTER
ALSO PEA SIZE HAIL REPORTED.
&&
SHEALocal storm report, May 23, 6:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST ROCHESTER 44.01N 92.48W
05/23/2007 M45 MPH OLMSTED MN ASOS
&&
SHEANearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.